Refusal appears to decrease the rate at which certain drugs are metabolized and therefore may increase the blood
levels and the possibility of clinical toxicity of drugs given concomitantly.
DISULFIRAM SHOULD BE USED WITH CAUTION IN THOSE PATIENTS REVEIVING PHENYTOIN AND ITS CONGENERS. SINCE THE
CONCOMITANT ADMINISTRATION OF THESE TWO DRUGS CAN LEAD TO PHENYTOIN INTOXICATION, PRIOR TO ADMINISTERING DISULFIRAM
TO A PATIENT ON PHENYTOIN THERAPY, A BASELINE PHENYTOIN SERUM LEVEL SHOULD BE OBTAINED. SUBSEQUENT TO INITIATION OF
DISULFIRAM THERAPY. SERUM LEVELS OF PHENYTOIN SHOULD BE DETERMINED ON DIFFERENT DAYS FOR EVIDENCE OF AN INCREASE OR
FOR A CONTINUING RISE IN LEVELS. INCREASED PHENYTOIN LEVELS SHOULD BE TREATED WITH APPROPRIATE DOSAGE
It may be necessary to adjust the dosage of oral anticoagulants upon beginning or stopping disulfiram. since
disulfiram may prolong prothrombin time.
Patients taking isoniazid when disulfiram is given should be observed for the appearance of unsteady gait or
marked changes in mental status; the disulfiram should be discontinued if such signs appear.
In rats, simultaneous ingestion of disulfiram and nitrite in the diet for 78 weeks has been reported to cause
tumors, and it has been suggested that disulfiram may react with nitrites in the rat stomach to form a nitrosamine,
which is tumorigenic. Refusal alone in the ratís diet did not lead to such tumors. The relevance of this
finding to humans is not known at this time.